Alert archive / Massachusetts / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 54, NWS Boston/Norton, MA

July 10, 2001Worcester County, Massachusetts

NWS Boston/Norton, MA issued this severe thunderstorm warning at Jul 10, 2001, 4:52 PM EDT for Worcester County, Massachusetts. It was in force for 38 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 10, 2001, 4:52 PM EDT (20:52 UTC)
Expired
Jul 10, 2001, 5:30 PM EDT
In force
38 min
Issued by
NWS Boston/Norton, MA
Area
Whole counties

County Worcester County, MA

The radar

The Boston radar (KBOX), 77 km from the middle of the area, began a volume at 20:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 10, 5:10 PM EDTHail 0.75Warren, MA
Jul 10, 5:35 PM EDTHail 0.75West Boylston, MA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 10, 3:00 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 8.9 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2001-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 135 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2001-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
135 J/kg
Mixed-layer CIN
-126 J/kg
Mixed-layer LCL
1127 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

050 
WUUS51 KBOX 102052
SVRBOX
MAC027-102130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TAUNTON MA
452 PM EDT TUE JUL 10 2001

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WORCESTER COUNTY IN CENTRAL MASSACHUSETTS

* UNTIL 530 PM EDT.

* AT 448 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES NORTHWEST OF WARREN...OR ABOUT 13 MILES
  SOUTHEAST OF AMHERST...MOVING EAST AT 45 MPH.
  ANOTHER CELL IN THE ATHOL AREA AND WILL EFFECT         
PHILLIPSTON...TEMPLETON AND GARDNER.

* OTHER LOCATIONS IN THE WARNING AREA INCLUDE WEST BROOKFIELD...
  SPENCER...OXFORD...NORTH BROOKFIELD...NEW 
BRAINTREE...LEICESTER...  EAST BROOKFIELD...BROOKFIELD AND AUBURN. 

SEVERE THUNDERSTORMS PRODUCE LARGE HAIL AND/OR WIND STRONG ENOUGH TO
KNOCK DOWN TREES AND POWER LINES. MOVE INDOORS AND STAY AWAY FROM
WINDOWS.

$$

DUNHAM
NOTCHEY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 12:15 PM EDT, 4 hours 37 minutes earlier.

Area forecast discussion, Jul 10, 12:15 PM EDT, 4 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
1215 PM EDT TUE JUL 10 2001

WILL ISSUE UPDATE TO CLEAN UP ZONE WORDING...ELIMINATE EARLY FOG IN
MOST AREAS...AND EXTENDING THE FOG ON PARTS OF CAPE COD AND THE
ISLANDS WHERE THE FOG BANK IS LINGERING.

CAPES OVER 1000 ACROSS NORTHERN NEW ENGLAND AND EASTERN PORTIONS OF
SRN NEW ENG THIS AFTN.  ANOTHER AREA OF 1000 PLUS WILL MOVE INTO
WESTERN NEW ENGLAND THIS AFTN AND ACROSS THE REST OF THE REGION THIS
EVE.

DEWPOINTS ARE IN THE LOW TO MID 60S.  ALL LEADS TO LIIHOOD OF TSTMS
WITH HEAVY DOWNPOURS...HAIL AND GUSTY WINDS THIS AFTN.

WITH BOTH INSTABILITY AND DYNAMICS...WL CONT ABV MOS POPS AND ADD
EXTRA WORDING TO TSTM FCST FOR THIS AFTN AND EVENING.  PCBL WATER
FCST TO MAX AROUND 1.3 INCHES PER ETA AND 1.50 PER AVN.  ENOUGH TO
ADD LCL RW+ TO WORDING AS WELL.  SVR WX OUTLOOK WAS UPDATED LATE
MORNING.

.BOX...NONE.

In the hours before

Special weather statement, Jul 10, 11:45 AM EDT, 5 hours 7 minutes before
CTZ002>004-MAZ002>024-NHZ011-012-RIZ001>007-102300-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
1145 AM EDT TUE JUL 10 2001

...SEVERE THUNDERSTORMS ARE POSSIBLE IN SOUTHERN NEW ENGLAND THIS
AFTERNOON AND EVENING...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FROM MID AFTERNOON
THROUGH THIS EVENING ACROSS ALL OF SOUTHERN NEW ENGLAND.  WIND
GUSTS TO 75 MPH AND LARGE HAIL ARE POSSIBLE...ESPECIALLY FROM 3 TO
10 PM.

THE THUNDERSTORMS ARE EXPECTED TO DEVELOP EARLY THIS AFTERNOON IN
WESTERN AND CENTRAL NEW YORK STATE ALONG AND AHEAD OF A COLD FRONT.
THIS COLD FRONT WAS MOVING FROM CANADA INTO WESTERN NEW YORK STATE
AT MIDDAY...AND WILL MOVE ACROSS SOUTHERN NEW ENGLAND THIS EVENING.

AMATEUR RADIO AND OTHER SEVERE WEATHER SPOTTERS ARE REQUESTED TO
CLOSELY MONITOR THIS SITUATION.  SKYWARN ACTIVATION MAY BE REQUIRED
AFTER 2 PM.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA COUTLET FOR
THE LATEST INFORMATION ON THIS DEVELOPING WEATHER SITUATION.
Local storm report, Jul 10, 4:15 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MASSACHUSETTS
415 PM EDT TUE JUL 10 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0405 PM    CHESTERFIELD              MA   WIND DAMAGE
07/10/01   HAMPSHIRE                      WIRES AND LARGE LIMBS
                                          DOWN PER AMATEUR RADIO.

JWD
Local storm report, Jul 10, 4:45 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MASSACHUSETTS
445 PM EDT TUE JUL 10 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0405 PM    CHESTERFIELD              MA   WIND DAMAGE
07/10/01   HAMPSHIRE                      WIRES AND LARGE LIMBS
                                          DOWN PER AMATEUR RADIO.

0415 PM    NORTHAMPTON               MA   WIND DAMAGE
07/10/01   HAMPSHIRE                      LARGE LIMBS DOWN PER
                                          AMATEUR RADIO.

0435 PM    SOUTH AMHERST             MA   1 INCH HAIL
07/10/01   HAMPSHIRE                      QUARTER SIZED HAIL PER
                                          AMATEUR RADIO.

0440 PM    NORTHAMPTON               MA   .75 INCH HAIL
07/10/01   HAMPSHIRE                      DIME SIZED HAIL PER
                                          SPOTTER.

0443 P!M    BELCHERTOWN               MA   1 INCH HAIL
07/10/01   HAMPSHIRE                      QUARTER SIZED HAIL PER
                                          SPOTTER.

JWD/MMC

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 3:50 PM EDTSevere Thunderstorm WarningBOXHampshire40 min
Jul 10, 4:30 PM EDTSevere Thunderstorm WarningBOXHampden, Hampshire30 min
Jul 10, 5:13 PM EDTSevere Thunderstorm WarningBOXHampden, Hampshire47 min
Jul 10, 5:29 PM EDTSevere Thunderstorm WarningBOXWorcester46 min
Jul 10, 5:49 PM EDTSevere Thunderstorm WarningBOXMiddlesex41 min
Jul 10, 6:16 PM EDTSevere Thunderstorm WarningBOXNorfolk, Worcester44 min

Nearby

Severe Thunderstorm Warnings in Massachusetts, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.